Home > Descending polyneuropathy in an intravenous drug user.

O'Sullivan, Jean M and McMahon, Geraldine (2005) Descending polyneuropathy in an intravenous drug user. European Journal of Emergency Medicine , 12 , (5) , pp. 248-250.

A 27-year-old male intravenous drug user presented to the Emergency Department of St James's Hospital with a 1-week history of progressive dysphasia, dysphagia and difficulty 'holding his head up' and 'keeping his eyes open'. He also complained of increasing weakness in his upper limbs, as a result of which he kept dropping things. He was on a methadone program but was using both intravenous heroin and cocaine at the time of presentation. Examination of his motor function revealed generalized hypotonia, hyporeflexia and reduced power in both upper limbs. No sensory loss was observed. Co-ordination was intact. The clinical picture of a proximal symmetrical descending weakness and an absence of sensory loss was suggestive of botulism.

Clostridium botulinum is a spore-forming, obligate anaerobe. The three forms of human botulism are food-borne, wound and intestinal. A fourth man-made form is produced from aerosolized botulinum toxin and results in inhalational botulism. A little as 1 g of aerosolized botulinum toxin has the potential to kill 1.5 million people. Toxin is detected in serum or stool specimens in only approximately 46% of clinically diagnosed cases. Treatment involves supportive care and early passive immunization with equine antitoxin. Patients should be regularly assessed for loss of gag and cough reflex, control of oropharyngeal secretions, oxygen saturation, vital capacity and inspiratory force. When respiratory function begins to deteriorate, anticipatory intubation is indicated.

Early symptom recognition and early treatment with antitoxin are essential in order to prevent mortality, and to prevent additional cases, it is important to ascertain the presence of similar symptoms in contacts of the patient and local public health officials must be notified as one case may herald an outbreak. Given the continued threat of bioterrorism, the Centre for Disease Control Surveillance System in the United States must also be notified of any cases of botulism.

 

Item Type:Article
Date:October 2005
Page Range:pp. 248-250
Publisher:Lippincott Williams & Wilkins
Volume:12
Number:5
Keywords:AOD use, abuse, and dependence, Clostridium botulinum, intravenous drug user, Ireland, neuropathy
EndNote:View
Accession Number:HRB 4292 (Available)
Subjects:T Demographic characteristics > Intravenous / injecting drug user
VA Geographic area > Europe > Ireland
G Health and disease > State of health > Physical health
G Health and disease > Disorder by cause > Communicable disease > Bacterial disease

Click here to request a copy of this literature (must be logged in)

Repository Staff Only: item control page